Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Tampa Bay, FL

June 26, 1997Sarasota County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 26, 1997, 4:40 PM EDT for Sarasota County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1997, 4:40 PM EDT (20:40 UTC)
Expired
Jun 26, 1997, 5:30 PM EDT
In force
50 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Sarasota County, FL

The radar

The Tampa radar (KTBW), 58 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:00 PM EDTHail 0.75Sarasota, FLDime sized hail was reported near U.S. Highway 41 and Bee Ridge Road by a Skywarn Spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS1 KTBW 262042 RRA
SVRTBW
FLC115-262130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
440 PM EDT THU JUN 26 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...SARASOTA COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
A SEVERE THUNDERSTORM WAS DETECTED BY DOPPLER RADAR JUST NORTH OF
NORTHPORT ALONG I-75. MOVMENT WAS NORTHWEST AT 10 TO 15 MPH.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:10 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 26, 3:10 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
310 PM EDT THU JUN 26 1997

CONVECTION CURRENTLY DVLPG OVR FA WL LIKELY PROCEED SIMILAR TO YDA IN
TERMS OF TIMING AND INTENSITY.

SYS OVR MIDWEST WL LIKELY MOV EWD ACRS MID ATLANTIC THRU THE PD AND
THE SFC REFLECTION WL FORCE THE SFC RDG AXIS SWD AND ACRS THE CNTRL
PENINSULA FRI. THUS...MUCH OF THE PCPN OVER THE FA NORTH OF PASCO
COUNTY WL LIKELY OCCUR BEFORE NOON...AND OVER THE REMAINDER...SIMILAR
TO THE PAST FEW DAYS. COVERAGE MAY BE LESS FRI DUE TO DRYING FROM THE
ATLANTIC.

11

In the hours before

Special weather statement, Jun 26, 10:58 AM EDT, 5 hours 42 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261900-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EDT THU JUN 26 1997

   ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVER WEST CENTRAL AND
SOUTHWEST FLORIDA AND INSTABILITY IS EXPECTED TO INCREASE TODAY.
THIS AFTERNOON...THE SEA BREEZE WILL DEVELOP AND COMBINE WITH
MOISTURE AND INSTABILITY TO TRIGGER SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE AREA.

SOME STORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA MAY BECOME
STRONG AND PRODUCE SURFACE WIND GUSTS TO 45 MPH. IN ADDITION...
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR IS POSSIBLE.

RESIDENTS AND MARINERS OVER WEST CENTRAL AND SOUTHWEST FLORIDA
SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. RESIDENTS
SHOULD SEEK A REINFORCED BUILDING WHILE MARINERS SHOULD RETURN TO
SAFE HARBOR IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA
WEATHER RADIO...RADIO...TELEVISION...OR CABLE TELEVISION FOR THE
LATEST WEATHER INFORMATION.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ARE ASKED TO
REPORT ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RUSKIN FLORIDA.

COLLINS
Special weather statement, Jun 26, 11:00 AM EDT, 5 hours 40 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261900-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EDT THU JUN 26 1997

   ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OVER WEST CENTRAL AND
SOUTHWEST FLORIDA AND INSTABILITY IS EXPECTED TO INCREASE TODAY.
THIS AFTERNOON...THE SEA BREEZE WILL DEVELOP AND COMBINE WITH
MOISTURE AND INSTABILITY TO TRIGGER SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS OVER THE AREA.

SOME STORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA MAY BECOME
STRONG AND PRODUCE SURFACE WIND GUSTS TO 45 MPH. IN ADDITION...
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR IS POSSIBLE.

RESIDENTS AND MARINERS OVER WEST CENTRAL AND SOUTHWEST FLORIDA
SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. RESIDENTS
SHOULD SEEK A REINFORCED BUILDING WHILE MARINERS SHOULD RETURN TO
SAFE HARBOR IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA
WEATHER RADIO...RADIO...TELEVISION...OR CABLE TELEVISION FOR THE
LATEST WEATHER INFORMATION.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ARE ASKED TO
REPORT ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RUSKIN FLORIDA.

COLLINS

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:25 PM EDTSevere Thunderstorm WarningTBWHillsborough65 min
Jun 26, 6:49 PM EDTSevere Thunderstorm WarningTBWPolk41 min
Jun 26, 7:30 PM EDTSevere Thunderstorm WarningTBWPolk60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.